Wisconsin, 2001

Flood in Wisconsin, August 2, 2001

August 2, 2001 · NWS ARX · 1 event in 1 county or zone

1 to 2 inches of rain fell in about an hour, causing a few trees to be washed down hills near the Mississippi River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

1 to 2 inches of rain fell in about an hour, causing a few trees to be washed down hills near the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 2, 2:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 2:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
355 AM CDT THU AUG 2 2001

FORECAST CONCERNS THIS PACKAGE...LINGERING SHRA/TSRA CHANCES TODAY...
FOG POTENTIAL TONIGHT...TEMPERATURES.

DATA ANALYSIS AT 07Z SHOWED THE COLD FRONT STRETCHING FROM NEAR KIWD
TO KONA TO NEAR KOMA...MAKING EVER SO SLOW PROGRESS TO THE EAST/
SOUTH. A WEAK LOW WAS LOCATED ALONG THE FRONT NEAR KLSE. WIND
PROFILERS SHOWED SOUTHWEST WINDS OF 20-30KTS AT 925MB CONVERGING INTO
FRONTAL BOUNDARY ACROSS THE AREA. THIS MUCH STRONGER THAN PROGGED BY
ANY OF THE 00Z MODELS. SHRA/TSRA CONTINUING TO FIRE ALONG/EAST OF THE
FRONT THIS MORNING...WITH ONE GOOD CLUSTER OF STORMS OVER SOUTH
CENTRAL WI. COOLER AND DRIER AIR WAS SPREADING SOUTHEAST ACROSS
CENTRAL MN AND FAR NORTHWEST WI...WELL BEHIND THE FRONT. TEMPS BACK
IN THESE AREAS WERE IN THE 60S...WITH DEWPTS IN THE LOWER 60S.

00Z MODELS LOOK TO HAVE INITIALIZED WELL LAST EVENING...AND OFFERING
QUITE SIMILAR SOLUTIONS THRU 48-60HRS. MODELS DO DIFFER ON SOME OF
THE SUBTLE SHORTWAVE DETAILS OVER THE ROCKY MTN REGION ON THE WEST
SIDE OF THE BROAD UPPER RIDGE...BUT THIS LOOKS TO HAVE MINIMAL
IMPACT ON THE FORECAST AREA THROUGH FRI NIGHT. MODELS DO TREND A BIT
FASTER AND STRONGER WITH THE UPPER RIDGE BUILDING AND RETROGRADING
INTO THE WESTERN PLAINS THRU FRI...WHICH LOOKS REASONABLE WITH A
STRONG 300MB JET IN THE EASTERN PAC SET TO CARVE OUT ANOTHER UPPER
LOW JUST OFF THE WA/BC COAST.

CHANCE OF SHRA/TSRA CONTINUES ACROSS THE SOUTH/EAST ENDS OF THE
FORECAST AREA TODAY UNTIL THE FRONT CLEARS. SURFACE TO 7H COOLING...
DRYING...DIFFLUENT FLOW SPREADS ACROSS THE AREA BEHIND THE FRONT AS
WEAK HIGH PRESSURE BUILDS IN FROM THE NORTHERN PLAINS. MODELS PROG A
WEAK SHORTWAVE ACROSS THE AREA THIS AFTERNOON. HOWEVER THE DRIER LOW
LEVELS AND DIFFLUENT FLOW BEHIND THE FRONT SHOULD PRECLUDE IT FROM
FIRING SHRA/TSRA. FRONT ONLY PROGGED TO ABOUT A CHICAGO TO DES MOINES
LINE BY 00Z AND LOWER DEWPOINTS ALREADY LAG THE FRONT BY SOME 100 TO
200 MILES. DEWPTS NOT LIKELY TO DROP MUCH ACROSS THE SOUTH HALF OF
THE FORECAST AREA TODAY. THIS SETS THE STAGE FOR FOG DEVELOPMENT
ACROSS MUCH OF THE AREA TONIGHT AS SKIES BECOME MOSTLY CLEAR AND THE
CENTER OF THE HIGH MOVES TO NORTHERN WI BY FRI MORNING. DAY SHIFT
WILL HAVE TO MONITOR FOR FOG ADVISORY POTENTIAL LATE TONIGHT INTO FRI
MORNING...ESPECIALLY OVER THE SOUTHEAST HALF OF THE FORECAST AREA.

AS RIDGE ALOFT BUILDS OVER THE WESTERN PLAINS TONIGHT/FRI...AREA
COMES UNDER NORTHWEST FLOW. MORE SIGNIFICANT SHORTWAVES OVER CO AND
NM EARLY THIS MORNING ROTATE UP AND THROUGH THE RIDGE...THEN DROP
SOUTHEAST THRU THE MO RIVER VALLEY. SURFACE HIGH REMAINS CENTERED
OVER EASTERN WI FOR A MORE COMFORTABLE SUMMERY DAY ON FRI. LATE
NIGHT/EARLY MORNING FOG POTENTIAL AGAIN FRI NIGHT/SAT MORNING UNDER
HIGH PRESSURE...LIGHT WINDS...MOSTLY CLEAR SKIES.

VERY WARM TO HOT TEMPS TO RETURN FOR THE WEEKEND AS SHORTWAVE/UPPER
LOW LIFTING OUT OF THE PAC NORTHWEST SHOVES THE UPPER RIDGE AXIS EAST
AND BACK OVER THE REGION FOR SAT INTO MON.

NUMERICAL TEMP GUIDANCE QUITE SIMILAR TODAY-FRI NIGHT AND LOOK
TO BE IN THE BALLPARK. DID TEND TO FAVOR WARMER OF HIGHS FOR BOTH
TODAY AND FRI. FAVORED AVN-MAV POPS.

06Z MESO-ETA LOOKS TO BE IN LINE WITH 00Z MODEL GUIDANCE...BUT DOES
PICK UP BETTER ON THE LLJ AND MOISTURE TRANSPORT FIRING SHRA/TSRA
OVER THE SOUTHERN PARTS OF THE FORECAST AREA AND INXTO SOUTH CENTRAL
WI.

.LSE...NONE.

RRS

In the hours before

Special weather statement, Aug 2, 4:50 AM CST, 10 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CDT THU AUG 2 2001

HAZARD - THUNDERSTORMS WITH HEAVY RAINFALL.

TIMING - THIS MORNING.

LOCATION - NORTHEAST IOWA INTO SOUTHWEST WISCONSIN.

DISCUSSION - A FRONTAL BOUNDARY WAS MOVING SLOWLY TO THE EAST ACROSS
THE AREA THIS MORNING.  STRONG THUNDERSTORMS WERE OCCURRING ALONG
AND AHEAD OF THIS BOUNDARY...AND THESE WERE PRODUCING HEAVY RAIN
AMOUNTS.  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE WITH
THE STRONGER STORMS.  AS THE FRONT MOVES PAST THE AREA THIS
MORNING...THE THREAT FOR STORMS WILL MOVE OFF TO THE SOUTH AND EAST.

SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT
IF ANY FLOODING IS OBSERVED...BE SURE TO CONTACT YOUR LOCAL LAW
ENFORCEMENT OFFICE...AND HAVE THEM RELAY THE REPORT TO THE
NATIONAL WEATHER SERVICE.

WELVAERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Grant

When
August 2, 5:00 AM CST to 5:30 AM CST
Where
Grant County, Bagley
Reported by
LAW ENFORCEMENT
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263539.